It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Vitamins & Supplements Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-21-2003, 03:51 AM   #1
Senior Veteran
 
Join Date: Feb 2003
Location: Tx USA
Posts: 564
#1Texan HB User
Question Vitamin Tablets/Dissolve

Hello All
Isn't there a way to test the dissolve rate of a tablet.

Was it with vinegar?

I prefer caps over tabs, but I have a brand new bottle of Multi-Vits in tablet form and would prefer to not know they are just sitting in my tummy.

Thanks in advance

#1 Texan

 
Old 04-21-2003, 10:00 AM   #2
Senior Member
 
Join Date: Mar 2003
Posts: 158
ramsemonius HB User
Post

When most tablets are made, the ingredients are coated with magnesium stearate, which is a saturated fat with a rather high melting temperature (144-155 degrees). So even if the tablet breaks up in your digestive tract (key word:if), then your body has to eat its way through the stearic acid coating on each particle before the stuff you paid for can begin to be broken down and absorbed. Most tablets are a rip-off bottom line. And I don't buy the whole "time-released" thing either, not unless its demonstrated in a study. What I do to test tablets is just put them into a glass of luke warm water and add a little vinegar (but I don't think the acid makes much of a difference). I've been shocked by some of the tests I've done. If you ask why are we all being ripped off then? Its because tablets are cheaper to make and because most companies that sell supplements under their name do not control the mfg. process. They contract the mfg work out to big mfrs, who are working for the dollar and not your health.

-Ramsemonius

 
Sponsors Lightbulb
   
Old 04-21-2003, 10:56 AM   #3
Senior Veteran
 
Join Date: Feb 2003
Location: Tx USA
Posts: 564
#1Texan HB User
Post

Hi Ram

Thank you very much. I kinda figured that would be my answer.
I have just started a mega vitamin supplement program for depression, and I was wondering if what I had would be suitable as far as the Multi-Vit.

Now I know it wont be, reckon Wal-Mart will take them back?

Thanks again
#1 Texan

 
Old 04-23-2003, 04:25 PM   #4
Member
 
Join Date: Jul 2002
Posts: 54
tc128 HB User
Post

It is good to now know that the magnesium stearate coating on tablets don't easily break down until 145 - 155 F. Quite impossible in our bodies, since it won't ever go above 98.6 F, but the stomach acids aid in its breakdown.

I have never crapped out a vitamin tablet before, so I know that it has broken down. The unusually bright yellow pee is a pretty good indicator that your body has processed the pill, but at to what extent is a whole different ball of wax.


 
Old 04-24-2003, 10:23 AM   #5
Senior Member
 
Join Date: Mar 2003
Posts: 158
ramsemonius HB User
Post

Actually, stomach acid doesn't break down stearate. It is the bile acids and lipase enzyme released in the small intestine. Also mag stearate is not just used in coating, it is blended into all the active ingredients.

You say you haven't crapped out a vitamin tablet. Can you be 100% sure? Do you look? Dissect? ;}

And yes, the extent to which it breaks down and gets absorbed is probably highly variable among individuals. Many people who are into supplements and health also happen to have compromised immune systems and digestive systems and may not be able to break down and absorb things. This also holds true for the elderly.

As for me, Before taking, I test every tablet supplement in a glass of water with a little vinegar to get an idea of dissolution characteristics. I've been stunned by how may tablets I've seen not break down more than say 25% after 1.5 hours!

I now chew up tablets that I question like food and swallow with water. Gross! but at least I know i'm getting my monnies worth.

-Ramsemonius


 
Old 04-24-2003, 10:31 AM   #6
Member
 
Join Date: Jul 2002
Posts: 54
tc128 HB User
Post

Yes, as a matter of fact I do look, but don't dissect Now that would be gross!

I find it always a good idea to see the consistency of your stool, just to see how well (or how poorly) your food was digested. I look for colour, texture, material, and firmness.

Yes that is a gross thing to do, but I don't do it all the time, but mostly. (Labs get paid to do this!!)

 
Old 04-24-2003, 02:55 PM   #7
Senior Veteran
 
Join Date: Feb 2003
Location: Tx USA
Posts: 564
#1Texan HB User
Question

Ram and TC
I have another question. I'm reading where Betaine HCI aids in low gastric acidity. This deficiency shows itself as 1. fealing bloated after eating, (waist expands)2. gas or belching after meals. 3. nausea after taking supplements. 4. diarrhea or constipation.
5. fingernails are weak and peeling.6. adult acne.7. undigested food in stools. 8. iron deficiency.

If you are taking the omega-3 and burp the fish oil, you are also low in gastric acidity.

Please give me some input on this as I seem to have
some of these symptoms.

Thanks Guys

#1 Texan

 
Old 04-24-2003, 04:05 PM   #8
Senior Member
 
Join Date: Mar 2003
Posts: 158
ramsemonius HB User
Post

First of all, I believe much of the symptoms you mention can be avoided by eating healthy food and not combining starchy foods, like breads and potatoes, with hard to digest protein foods, like meat or poultry, in the same meal. Starchy foods require an alkaline environment to digest and breakdown whereas proteins require an acidic environment. When you eat them together, especially if you are aged or have a compromized immune or digestive system, the foods may not be broken down adequately, gastric emptying can be delayed, causing acid reflux, heartburn, etc. and ultimately the undigested food can cause havoc to the colon, especially if there is a leaky gut condition. Then you can get all kinds of systemic symptoms as well.

Regarding fish oil burps, that can be EASILY avoided just by swalling the capsule just before or in the middle of eating instead of aftwerwords or towards the end.

Pls let me know if you have any more questions.

-Ramsemonius

 
Old 04-30-2003, 02:38 PM   #9
Member
 
Join Date: Jul 2002
Posts: 54
tc128 HB User
Post

Rasemonius:

Good helpful information!

I always take my salmon oil as with vitamins, with food, but when I have mini burps sometime after the meal, I can still taste that fishy smell. (Like after eating canned salmon). Generally nothing that puts me off, but I figure it could be worse if I took them on an empty stomach.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
question about vitamin b12 - i need help mooncat Anemia 3 12-16-2009 08:36 PM
Question on Hylands teething tablets ShanaLeigh Infant Care (up to 18 months old) 7 01-29-2007 09:30 AM
colic tablets?? steph66 Infant Care (up to 18 months old) 8 05-05-2006 09:36 AM
Vitamin bshots, how long before they work? Jenetti Anemia 21 08-20-2005 02:28 PM
Doc wants me to take new "vitamin". I am frustrated. ChristyE Addison's Disease 2 03-14-2005 08:13 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



jenj770 (15), MyCat55 (5), jonnstar (3), captjane (3), mycatsmom (2), Fieryimp (2), tess201 (2), itburns2004 (2), MISSYJOY (2), janewhite1 (2)

Site Wide Totals

teteri66 (1180), MSJayhawk (1005), Apollo123 (906), Titchou (850), janewhite1 (823), Gabriel (759), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 06:05 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!